|Sceduled Treatment Interruptions
Nov 14, 2007
I have been having an ongoing debate with my PCP since the SMART Study was terminated and published. I have been HIV positive for 25+ years and living with AIDS since 1990. I have problems with tolerating medications longterm and have found that a 12 week on/off cycle with meds keeps my CD4 count at a reasonable level (~300) and have not had problems with tolerating the meds do this cycle and never miss a dose, no signs of immune reconstitution syndrome and generally just feel better. I feel my PCP is uncomfortable with my continuing the interruptions but I am reluctant to risk more side-effects and prefer to save the newer drugs for the time when I may need them. I have been doing STI's for more than 8 years and have a great response to my combination of medications. My PCP doesn't seem to want to give any merit to the Staccato Study even though I'm not a patient that fits that study's numbers but feel I am responding in a similar way and that study should not be ignored. Any suggestions to reduce my PCP's anxiety? Should I just sign a waiver accepting the potential risks of continuing my STI protocol? My PCP's anxiety is making my anxiety worse and don't want that to interfere in my years of stability.
| Response from Dr. Pierone
Since you have been doing STIs for more than 8 years and have had a great response it is difficult to argue with your approach.
I do believe that more research on strategic treatment interruption strategies is vitally important. In fact, we are participating in the FOTO study which is looking at 5 days on medications, then two days off therapy. The study drug is Atripla which is taken Monday through Friday followed by weekends off.
The SMART study looked at a very specific type of treatment interruption which is different from what you are doing so it does not directly apply to your situation. There have been studies done looking at approaches similar to yours and the results have been mixed. Development of resistance is a real concern, but if you are on a boosted protease inhibitor then this may be less of an issue as compared with a NNRTI-based regimen.
But your original question was how to lower your PCP's level of anxiety. If a waiver does not work, it may be necessary to bring the big guns out that would be Valium of course.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin After Nipple Biting Worried I Have HIV
- Herpes After Kissing Cold Sore Worried I Have HIV
- Hpv After Kissing Cut On Lip Sign Of HIV AIDS
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.